On the hypergroup property
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 26 (2017) no. 2, pp. 417-435.

La propriété d’hypergroupe satisfaite par certaines chaînes de Markov réversibles peut être vue comme une généralisation des avantages de la convolution pour les marches aléatoires sur les groupes. Carlen, Geronimo and Loss [4] ont développé une méthode pour vérifier cette propriété dans le contexte des polynômes de Jacobi. Une extension discrète et markovienne de leur approche est proposée ici, pour retrouver l’exemple du modèle d’Ehrenfest biaisé, dû à Eagleson [9]. Une caractérisation spectrale est ensuite obtenue des chaînes finies de vie et de mort satisfaisant la propriété d’hypergroupe par rapport à l’un des points du bord.

The hypergroup property satisfied by certain reversible Markov chains can be seen as a generalization of the convolution related features enjoyed by random walks on groups. Carlen, Geronimo and Loss [4] developed a method for checking this property in the context of Jacobi eigen-polynomials. A probabilistic extension of their approach is proposed here, enabling to recover the discrete example of the biased Ehrenfest model due to Eagleson [9]. Next a spectral characterization is provided for finite birth and death chains enjoying the hypergroup property with respect to one of the boundary points.

Publié le :
DOI : https://doi.org/10.5802/afst.1539
Classification : 20N20,  60J05,  60J10,  15A18,  15A42,  60J80,  65F15
Mots clés : hypergroup property, finite reversible Markov processes, biaised Ehrenfest model, finite birth and death processes, Neumann eigenvectors, Dirichlet (minor) eigenvalues.
@article{AFST_2017_6_26_2_417_0,
     author = {Miclo, Laurent},
     title = {On the hypergroup property},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {417--435},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 26},
     number = {2},
     year = {2017},
     doi = {10.5802/afst.1539},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/afst.1539/}
}
Miclo, Laurent. On the hypergroup property. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 26 (2017) no. 2, pp. 417-435. doi : 10.5802/afst.1539. http://www.numdam.org/articles/10.5802/afst.1539/

[1] Achour, Abdennebi; Trimeche, Khalifa Opérateurs de translation généralisée associés à un opérateur différentiel singulier sur un intervalle borné, C. R. Acad. Sci., Paris, Volume 288 (1979), pp. 399-402

[2] Bakry, Dominique Polynomials preserving symmetric diffusions: models and problems (Preliminary lecture notes of a mini-course given at the University of Lyon, April 25–27, 2016)

[3] Bakry, Dominique; Huet, Nolwen The hypergroup property and representation of Markov kernels, Séminaire de probabilités XLI (Lecture Notes in Mathematics), Volume 1934, Springer, 2008, pp. 297-347

[4] Carlen, Eric A.; Geronimo, Jeffrey S.; Loss, Michael On the Markov sequence problem for Jacobi polynomials, Adv. Math., Volume 266 (2011) no. 4, pp. 3426-3466 | Article

[5] Diaconis, Persi; Griffiths, Robert Exchangeable pairs of Bernoulli random variables, Krawtchouck polynomials, and Ehrenfest urns, Aust. N. Z. J. Stat., Volume 54 (2012) no. 1, pp. 81-101 | Article

[6] Diaconis, Persi; Griffiths, Robert An introduction to multivariate Krawtchouk polynomials and their applications, J. Stat. Plann. Inference, Volume 154 (2014), pp. 39-53 | Article

[7] Diaconis, Persi; Miclo, Laurent On characterizations of Metropolis type algorithms in continuous time, ALEA, Lat. Am. J. Probab. Math. Stat., Volume 6 (2009), pp. 199-238

[8] Dynkin, Evgeniĭ Borisovich Markov processes. Vols. I, II, Die Grundlehren der mathematischen Wissenschaften, 121/122, Springer, 1965, xii+365, viii+274 pages (Translated with the authorization and assistance of the author by J. Fabius, V. Greenberg, A. Maitra and G. Majone)

[9] Eagleson, Geoff K. A characterization theorem for positive definite sequences on the Krawtchouk polynomials, Aust. J. Stat., Volume 11 (1969), pp. 29-38 | Article

[10] Metropolis, Nicholas; Rosenbluth, Arianna W.; Rosenbluth, Marshall N.; Teller, Augusta H.; Teller, Edward Equation of state calculations by fast computing machines, Journal of Chemical Physics, Volume 21 (1953) no. 6, pp. 1087-1092 | Article

[11] Miclo, Laurent On the Markov commutator (2015) (https://arxiv.org/abs/1505.02540)